Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Bleeding and Clotting Disorders

Spontaneous Bleeding and ITP

10/26/2011

Question:

One month ago, my platelets was at 87,000. Not too long after that test, I found a few red spots under my arm. I imagined it to be a one-off incident (I only experience bruising in the past), but then a week later I found a quite a big patch of red spots on my thigh. I was stunned, and after a few days they went black just like bruises would. Then few days ago, I found another red area that lasted till today. I checked myself into the hospital yesterday for an emergency appointment, and my counts went down to 52,000. it wasn`t too low, but I guess with the bleeding, the doctor started me on prednisone.

I`m afraid of the side effects of the drugs though. I wondered if I should take a risk, as I believed that my counts dropped due to immense stress. I planned to take few weeks rest, and then hopefully my counts will improve.

Is it normal for doctors to prescribe steroids under such conditions?

Answer:

Steroids are a commonly used medication to treat ITP. The side effects though can be quite problematic. It is not possible to comment specifically on your case without being able to talk to you and examine you, but in general the goal of treating ITP is to maintain a safe platelet count on as little (or no) medication possible.

A safe platelet count in general is 20-30K or higher, but other factors (bleeding, on blood thinners, etc) may cause a doctor to want to keep a patient higher than that. Before stopping any medication, I would tell you to talk more with your physician about these issues.

For more information:

Go to the Bleeding and Clotting Disorders health topic, where you can:

Response by:

Spero R Cataland, MD Spero R Cataland, MD
Associate Professor of Clinical Internal Medicine
College of Medicine
The Ohio State University